Maine, 2005

Cold in Maine, January 20 to 22, 2005

January 20 to 22, 2005 · NWS CAR · 4 events in 4 counties and zones

Temperatures falling to 10 to 20 degrees below zero and winds combined to produce wind chill values of 35 to 45 degrees below zero at times. High temperatures generally remained below zero during both the 21st and 22nd.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Temperatures falling to 10 to 20 degrees below zero and winds combined to produce wind chill values of 35 to 45 degrees below zero at times. High temperatures generally remained below zero during both the 21st and 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 20, 9:55 PM EST, 5 minutes earlier.

Area forecast discussion, Jan 20, 9:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
955 PM EST THU JAN 20 2005

.SYNOPSIS...LOW PRESSURE WILL TRACK FROM NOVA SCOTIA NORTH ACROSS THE
GULF OF SAINT LAWRENCE TONIGHT AND ON INTO LABRADOR ON FRIDAY.
ARCTIC HIGH PRESSURE WILL GRADUALLY BUILD EAST THROUGH FRIDAY NIGHT.
LOW PRESSURE WILL TAKE SHAPE ALONG THE MID ATLANTIC COAST ON
SATURDAY AND INTENSIFY AS IT PASSES SOUTH OF THE COAST SATURDAY
NIGHT INTO SUNDAY. HIGH PRESSURE WILL RETURN SUNDAY NIGHT.
&&

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
UPDATE: MASSAGED THE GRIDS A BIT (MAINLY TO SKY/POPS/WX) TO REFLECT
THE LATEST RADAR/SATL TRENDS. SN STARTING TO WIND DOWN. WINDS STILL
AVGG 20-25 MPH W/GUSTS. THEREFORE...CONTINUED BLOWING SNOW STILL A
MAJOR FACTOR. WIND CHILL VALUES DROPPING. NO REASON TO CHG ANY
HEADLINES CURRENTLY UP. ONE MAIN CHG IS TO THE MARINE SECTION WHERE
GLW DROPPED TO A SCA AS WINDS DOWN BLO GALE FORCE.

INTENSE LOW PRESSURE CURRENTLY OVER THE NORTH SHORE OF NOVA SCOTIA
WILL LIFT NE OVERNIGHT AND THROUGH THE MARITIMES ON FRIDAY. CURRENT
RADAR IMAGES SHOW THAT THE HEAVY BANDED SNOW HAS SHIFTED INTO NEW
BRUNSWICK AS LOW MOVES E. SOME LIGHT SNOW WILL LINGER INTO THE
EVENING OVER THE EASTERN ZONES...BUT NOT AMOUNT TO MUCH MORE THAN
ADDITIONAL INCH. WINDS HAVE INCREASED AS EXPECTED...BUT VISIBILITIES
HAVE NOT BEEN REDUCED AS MUCH AS ANTICIPATED WITH BLOWING SNOW.
THEREFORE WILL REPLACE THE BLIZZARD WARNING OVER THE EASTERN ZONES
WITH A BLOWING SNOW ADVISORY OVERNIGHT. WILL INDICATE SOME BLOWING
SNOW IN ALL ZONES OVERNIGHT THROUGH MUCH OF FRI AS WINDS STAY BRISK
AND GUSTY. HOURLY TEMP FORECAST COMBINED WITH FORECAST WINDS
INDICATE THAT WIND CHILL WARNINGS WILL BE NEEDED FOR THE NW WITH
WIND CHILL ADVISORIES ELSEWHERE. WILL RUN THESE HEADLINES THROUGH
FRI MORNING AND MAY EVEN HAVE TO EXTEND BEYOND THAT POINT. WITH VERY
COLD AIR ADVECTING OVER THE COASTAL WATERS...ENOUGH TEMP DIFFERENCE
BETWEEN WATER/AIR WILL RESULT IN LAPSE RATES SUFFICIENT TO PRODUCE
CLOUDS AND MAYBE EVEN SOME SNOW SHOWERS FRI/FRI NIGHT.

OTHERWISE...WILL USE A BLEND OF ETA/GFS IN REGARD TO THE AMOUNT OF
CLOUDS THAT WILL LINGER OVER THE NE. EXPECT CLOUDS WILL BE LESS THAN
GFS WITH VERY COLD/DRY AIRMASS ALONG WITH DOWNGLIDE. FRIGID AIR
OVERSPREADING THE REGION WILL RESULT IN HIGHS STAYING BELOW ZERO
SOME LOCATIONS OVER THE N ON FRI. TRENDED COLDER THAN CONSENSUS MOS
NUMBERS THROUGH THIS PERIOD.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
HIGH PRESSURE WILL BRING PARTLY CLOUDY AND COLD CONDITIONS SATURDAY.
CLOUDS WILL INCREASE LATE SATURDAY AS LOW PRESSURE APPROACHES THE
MID ATLANTIC STATES. MODELS CONTINUE TO INDICATE THAT THE SYSTEM
WILL REMAIN WELL TO OUR SOUTH BUT SOME SNOW MAY BRUSH THE COAST LATE
SATURDAY INTO SATURDAY NIGHT. COASTAL CONVERGENCE E.G. WINDS MORE
NORTHEAST INLAND AND EAST OFF THE COAST...MAY ENCHANCE A BAND OF
SNOW ALONG THE IMMEDIATE COAST SO WILL KEEP POPS IN COASTAL AREAS.
WILL HAVE TO WATCH FOR SIGNIFICANTLY HIGHER WINDS OFFSHORE AS LOW
PASSES TO OUR SOUTH ON SUNDAY. VERY COLD HIGH PRESSURE WILL RETURN
FOR LATER SUNDAY INTO SUNDAY NIGHT THEN A WEAK WARM ADVECTION
CLIPPER WILL MOVE IN LATE MONDAY BRINGING A CHANCE FOR LIGHT SNOW
LATE MONDAY INTO MONDAY EVENING. SOME SIGNS OF SECONDARY WEAKNESS
ALONG THE COAST SO WILL HAVE TO WATCH FOR REDEVELOPMENT AND
POTENTIAL FOR ANYTHING MORE SUBSTANTIAL BUT FOR NOW DOESNT LOOK
LIKE MUCH. HIGH PRESSURE RETURNS FOR TUESDAY NIGHT THEN THE NEXT
CLIPPER APPROACHES FOR A CHANCE OF SNOW ON WEDNESDAY.

&&

.AVIATION...IFR TO LIFR CONDITIONS EXPECTED EARLY THIS EVENING IN
BLOWING SNOW AND LOCALIZED NEAR BLIZZARD CONDITIONS. GRADUAL
IMPROVEMENT TO MVFR THEN VFR OVERNIGHT AS WIND SLOWLY SETTLES DOWN.
WATCH FOR DRIFTING ACROSS THE RUNWAYS.

&&

.MARINE...DROPPED GALE WARNING TO SCA AS WINDS DOWN BLO GALE FORCE.
WINDS WILL GRADUALLY DIMINISH OVERNIGHT ALONG WITH SUBSIDING SEAS
PER ETA12 WIND FIELDS/WAVEWATCH. SEAS TO REMAIN CHOPPY AND AROUND
MARGINAL SCA CRITERIA FRI/FRI NIGHT.

WINDS WILL BE ON THE INCREASE LATE SAT/SAT NIGHT AS LOW MOVES NE
FROM OFF THE MID ATLANTIC COAST. THIS WILL HAVE TO BE WATCHED AS IT
COULD PRODUCE GALES.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL WARNING FOR MEZ001-MEZ003-MEZ004-MEZ010 UNTIL 1 PM
     FRIDAY.
  ...BLOWING SNOW ADVISORY FOR MEZ002-MEZ006-MEZ017-MEZ030-MEZ032
     UNTIL 6 AM FRIDAY.
  ...WIND CHILL ADVISORY FOR MEZ002-MEZ005-MEZ006-MEZ011-MEZ015-
     MEZ016-MEZ017-MEZ029-MEZ030-MEZ031-MEZ032 UNTIL 1 PM FRIDAY.

MARINE...SCA TONIGHT INTO FRIDAY.

&&

UPDATE: HEWITT
SHORT TERM/MARINE...GABRIC
LONG TERM/MARINE...BLOOMER
AVIATION...WOLFE
Hazardous weather outlook, Jan 20, 4:00 PM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
400 PM EST THU JAN 20 2005

MEZ001>006-010-011-015>017-029>032-211200-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
400 PM EST THU JAN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TONIGHT AND FRIDAY MORNING

ARCTIC AIR...COMBINED WITH GUSTY NORTHWEST WINDS...WILL HELP
PRODUCE DANGEROUS WIND CHILL READINGS TONIGHT AND FRIDAY MORNING.
PLEASE REFER TO THE PRODUCT (PWMWSWCAR) FOR DETAILED INFORMATION.

IN ADDITION...CONSIDERABLE BLOWING SNOW...WITH NEAR WHITE OUT OR
GROUND BLIZZARD CONDITIONS...WILL BE POSSIBLE TONIGHT OVER EASTERN
MAINE.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT:
WWW.WEATHER.GOV/CARIBOU

.DAYS TWO THROUGH SEVEN...

ARCTIC AIR WILL REMAIN FIRMLY ENTRENCHED FROM FRIDAY THROUGH THE
WEEKEND.  MANY HOURS OF SUBZERO TEMPERATURES ARE EXPECTED DURING
THIS TIME FRAME.

MEANWHILE...SOME SNOW COULD GRAZE PARTS OF DOWNEAST MAINE OVER
THE WEEKEND...AS LOW PRESSURE MOVES ACROSS THE MID ATLANTIC REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...AMATEUR RADIO OPERATORS AND LAW ENFORCEMENT OFFICIALS
SHOULD CONTINUE TO RELAY SNOW AND WIND REPORTS TO THE NATIONAL
WEATHER SERVICE IN CARIBOU.

STUREY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Central Piscataquis

When
January 20, 10:00 PM EST to January 22, 12:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Piscataquis

When
January 20, 10:00 PM EST to January 22, 12:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Somerset

When
January 20, 10:00 PM EST to January 22, 12:00 PM EST
Where
Northern Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northwest Aroostook

When
January 20, 10:00 PM EST to January 22, 12:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434956, 5434957, 5435044, 5435045.